Journal of Mathematical Sciences

, Volume 119, Issue 2, pp 141–164

Metrics of Nonpositive Curvature on Graph-Manifolds and Electromagnetic Fields on Graphs

  • S. V. Buyalo

DOI: 10.1023/B:JOTH.0000008754.27256.5b

Cite this article as:
Buyalo, S.V. Journal of Mathematical Sciences (2004) 119: 141. doi:10.1023/B:JOTH.0000008754.27256.5b


A 3-dimensional graph-manifold consists of simple blocks that are products of compact surfaces with boundary by the circle. Its global structure may be as complicated as desired and is described by a graph, which can be an arbitrary graph. A metric of nonpositive curvature on such a manifold, if it exists, can be described essentially by a finite number of parameters satisfying a geometrization equation. In the paper, it is shown that this equation is a discrete version of the Maxwell equations of classical electrodynamics, and its solutions, i.e., metrics of nonpositive curvature, are critical configurations of the same sort of action that describes the interaction of an electromagnetic field with a scalar charged field. This analogy is established in the framework of the spectral calculus (noncommutative geometry) of A. Connes. Bibliography: 17 titles.

Copyright information

© Plenum Publishing Corporation 2004

Authors and Affiliations

  • S. V. Buyalo
    • 1
  1. 1.St.Petersburg Department of the Steklov Mathematical InstituteRussia